How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Sohaib Your Own Question
Dr. Sohaib
Dr. Sohaib, Doctor
Category: Health
Satisfied Customers: 4709
Experience:  M.B;B.S ; FCPS Experienced in all Medical Specialties
28277873
Type Your Health Question Here...
Dr. Sohaib is online now
A new question is answered every 9 seconds

Hello, I am a 30-year-old male and have a hiatal hernia,

This answer was rated:

Hello,

I am a 30-year-old male and have a hiatal hernia, and have been on PPIs for 2.5 years (omeprazole, 20-40 mg / day as needed). I understand that long-term use of PPIs (between 1 and 4 years) can increase one's risk of bone fracture, particularly of the hip.

Is it known if this risk returns to normal at some point after discontinuing treatment?

I believe that the explanation for the increased risk is decreased absorption of calcium and B12 and increased production of homocysteine. While undergoing treatment, I have been taking calcium supplements, B vitamins, as well as vitamins D and K and minerals magnesium and zinc to support calcium absorption. Is it known whether these actions reduce fracture risk?

Thank you.

Hello and thank you for the question.
Answers given are for informational purposes only and are not meant to replace an exam by an in-person.

I am Dr. Sohaib, a practicing Internal Medicine Specialist and i will do my best to help you today.

Well the risks return to normal when you discontinue the therapy with omeprazole.

The proposed mechanism by which PPI's cause "osteoporosis" (which simply means reduced bone density) is reduced acidity in the stomach. Calcium requires relatively acidic environment to get absorbed completely and its absorption is reduced as the stomach PH increases (becomes more basic).

So logically when you dont take omeprazole, the PH goes down (become acidic) and the absorption of the calcium is once again restored back to normal.

Calcium and vitamin D ---- both are standard treatments for osteoporosis and since you have already taken these, yes, your risks of getting an osteoporotic fracture are greatly reduced.

Stay relaxed.

Daily exercise, diet rich in calcium and vitamin D will always help your bones.

Goodluck.

It was a pleasure assisting you and thank you very much for visiting us.

My goal is to provide you with Excellent Service - if satisfied with the response, Please do not forget to Rate my service.

If you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Kindest Regards.

Dr. Sohaib and 2 other Health Specialists are ready to help you